Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 196, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 27, 2001, 2:03 PM CDT for Johnson County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 27, 2001, 2:03 PM CDT (19:03 UTC)
- Expired
- Jun 27, 2001, 3:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 271904 SVRMCI KSC091-272000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 203 PM CDT WED JUN 27 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS THIS INCLUDES THE CITY OF OLATHE * UNTIL 300 PM CDT * AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF STANLEY...OR ABOUT 9 MILES SOUTHEAST OF OLATHE...MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OLATHE AT 220 PM CDT SPRING HILL AT 245 PM CDT GARDNER AT 250 PM CDT EDGERTON KS AT 300 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. IN ADDITION TO HAIL AND DAMAGING WINDS...EXTREMELY FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3892 9483 3874 9506 3874 9461 3897 9462 JULY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:35 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 27, 1:35 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 135 PM CDT WED JUN 27 2001 FORECAST CHALLENGES THIS FORECAST PACKAGE INCLUDE WX ASSOCIATED WITH RETROGRESSION OF UPR LO. PER LATEST SURFACE ANALYSIS...THE WRMFNT WAS LOCATED WELL TO THE N OF THE FORECAST AREA ACRS ND/MN...WITH SOUTHERLY FLO FOR MUCH OF THE PLNS. HI PRES WAS CNTRD NR TN. STRONGER S WNDS WERE NOTED IN THE BETTER PRESSURE GRADIENT OVR KS...WITH LIGHT SOUTHEAST FLOW ACRS THE FCST AREA. IN GENERAL...DEWPOINTS WERE IN THE 60S... HOWEVER... POCKETS OF DEWPOINTS IN THE LOWER 70S WERE REPORTED NR MCI. AN OUTFLOW BOUNDARY HAD PUSHED THRU KUNO WITH NE WNDS AND TEMPS IN THE 60S. VSBL STLT HIGHLIGHTS CU FIELD INCREASING IN AN ARC FM GRANT CITY...THROUGH STJ...BACK THRU MKC TO SEDALIA. PERSISTENT TSRA LIBERTY SWD THIS AM WITH ECHOES NR SEDALIA AND MORE RECENTLY NEAR DOWNTOWN AND SRN JACKSON CO. SHORT TERM MODELS IN AGREEMENT THAT UPR LO OVR SE MO AT 12Z WILL REMAIN NRLY STATIONARY OVR ERN MO/SRN IL TAF...THEN RETROGRADE SLIGHTLY FARTHER WEST OVR MO THRU FRI AM...GRADUALLY WEAKENING AND SLIPPING SOUTHWEST TO TX. MEANWHILE...AN UPR RIDGE STRENGTHENS FM THE SW INTO THE CNTRL PLNS DURING THE PD. EXPECT TSRA TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFT HRS AND CONTINUE OVERNIGHT AS DAYTIME HEATING/LOCATION OF MID LEVEL COLD POOL INCREASES INSTABILITY AND UVV INCREASES. SPC HAS THE SRN THIRD OF THE FCST AREA IN THE DAY1 SLIGHT RISK AND JUST SLIGHTLY N OF THIS AREA IN THE DAY 2 OUTLOOK. LAPSE RATES IN THE 7-500MB LAYER NOT AS STEEP AS TUES AND 6-500MB LAYER HAS STEEPER LAPSE RATES IN NW MO OVERNIGHT. STEERING FLOW WEAK BELOW 6OOMB THEN WNDS INCREASE FM THE N. AREA OF CONCERN GENERALLY IN 10 TO 12 DEGREE C DEWPOINT AIR THRU THU AM...WHEN DEWPOINT FALL SLIGHTLY TO THE 8 TO 11 DEG RANGE. WET BULB ZERO HGT TO START BETWEEN 10-11000 FT...LOWERING TO 9-10000 FT FRI AM. SLIGHT RISK WARRANTED WITH RISK OF GUSTY WNDS AND SOME HAIL. PWS OF 1.1 TO 1.4 INCHES THRU FRI. DUE TO THE SLOW MOVEMENT OF LOOSELY ORGANIZED CELLS...ISOLATED BRIEF HEAVY RAINS LIKELY. TSRA TO CONTINUE AS LONG AS WE ARE IN THE VCNTY OF THE UPR LOW. BETTER TSRA COVERAGE WILL OCCUR ACRS THE S/SE PORTION OF THE FCST AREA...WITH LEAST COVERAGE IN THE NW. TEMPERATURES THIS AM WERE CLOSE TO 70 AT STJ/MKC/MCI WITH LOWER AND MID 60S NEAR SEDALIA. EXPECT SIMILAR TEMPS THU AM IN THE 60S. HIGH TEMPS THU TO AGAIN REACH THE UPR 80S FOR MOUND CITY/SJT. INCREASED CLDCVR TO HOLD TEMPS DOWN...GENERALLY IN THE LOWER TO MID 80S FOR MKC/SEDALIA. FOR FRIDAY...EXPECT MORE OF THE SAME WITH ONGOING TSRA IN THE SE AND TSRA REDVELOPING NW FCST AREA WITH TEMPERATURE GRADIENT NW TO SE FROM MOUND CITY TO SEDALIA. EXTENDED CONTINUES CHC OF TSRA INTO SAT AND NEW MRF/AVN HAS SOME THREAT OF TSRA FOR SUN WITH THE FNT PUSHING INTO NRN MO. BETTER CHCS TO7 THE N AND THE S. WILL INCLUDE CHC TSRA TUES. .EAX... ZAPOTOCNY
In the hours before
Special weather statement, Jun 27, 1:00 PM CDT, 1 hour 3 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT WED JUN 27 2001 FORECAST: WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING SOUTH OF A KANSAS CITY TO MACON LINE. ACROSS NORTHERN MISSOURI AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE. HOWEVER...THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THE MAIN THREAT FROM ANY OF THESE STORMS WILL BE BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH AND LIGHTNING. OUTLOOK: LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE OVER MUCH OF NORTHERN AND CENTRAL MISSOURI AND EASTERN KANSAS THROUGH THE END OF THE WEEK. THESE STORMS WILL BE WIDELY SCATTERED IN NATURE AND SHOULD NOT BE SEVERE. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX. JULY
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.